Alert archive / Idaho / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Pocatello, ID

June 20, 2003Bannock County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 20, 2003, 5:36 PM MDT for Bannock County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 5:36 PM MDT (23:36 UTC)
Expired
Jun 20, 2003, 6:00 PM MDT
In force
24 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bannock County, ID

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
3115 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 202336
SVRPIH
IDC005-210000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
535 PM MDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BANNOCK COUNTY IN IDAHO

* UNTIL 600 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SWANLAKE...OR ABOUT 5 MILES SOUTH OF
  SWANLAKE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN BANNOCK COUNTY AT 550 PM MDT

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR TO THE NATIONAL WEATHER SERVICE IN POCATELLO BY CALLING TOLL FREE
1-800-877-1937.

LAT...LON 4228 11219 4228 11204 4227 11189 4252 11189

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 20, 3:30 PM MDT, 2 hours 6 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
330 PM MDT FRI JUN 20 2003

LOW PRESSURE TROUGH CROSSING INTO THE ENTER MOUNTAIN REGION THIS
MORNING.  ASSOCIATED SURFACE COLD FRONT HARD TO PEN DOWN BUT BELIEVE
AT THE MOMENT FRONT IS BETWEEN KBYI AND KPIH. RADAR SHOWS SHOWERS
AND ISOLATED THUNDERSTORMS ON WEST SIDE OF STATE SPREADING SLOWLY
EAST. SATELLITE ALSO SHOWS SOME CLEARING OF CLOUDS THIS MORNING
WHICH SHOULD HELP HEATING AND INSTABILITY EARLY ON AND CONTRIBUTE TO
SCATTERED SHOWERS AND THUNDERSTORMS IN THE UPPER VALLEY THIS
AFTERNOON...THEN CLEARING WEST TO EAST THIS EVENING.  WINDY IN THE
SNAKE PLAIN BOTH TODAY AND SATURDAY BUT A LITTLE SHORT OF ADVISORY
LEVELS. COULD BE MARGINAL IN THE ARCO DESERT AREA AND WILL NEED TO
MONITOR.

LOW PRESSURE TROUGH PERSISTS OVER PACIFIC NORTHWEST THROUGH ABOUT
MID WEEK.  GFS INDICATES SECOND SHORT WAVE EMBEDDED IN THIS FLOW
MOVING DOWN THE BRITISH COLUMBIA COAST INTO IDAHO MONDAY NIGHT AND
TUESDAY.  UNSEASONABLY COLD AIR AND CLOUD COVER WILL HOLD
TEMPERATURES TO THE 50S AND 60S THOSE DAYS...THEN WARMING UP BY
THURSDAY. RS

KSFX...OPERATIONAL...VCP 21.

.PIH...NONE.
Hazardous weather outlook, Jun 20, 6:00 AM MDT, 11 hours 36 minutes before
IDZ017>023-031-032-210000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
600 AM MDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP TODAY AND THIS EVENING.  A SURFACE COLD
FRONT WILL CROSS THE AREA TODAY BEFORE NOON AND BRING BREEZY WINDS
TO THE SNAKE RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.  A LOW
PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS
MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND EMERGENCY MANAGERS...ALL WEATHER REPORTS ARE
MUCH APPRECIATED AND IMPORTANT...EVEN OBSERVED WEATHER THAT DOES
NOT REACH SEVERE CRITERIA.  TRAINED SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS TO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 3:26 PM MDTSevere Thunderstorm WarningPIHBannock, Caribou49 min
Jun 20, 5:08 PM MDTSevere Thunderstorm WarningPIHOneida52 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.